FDA: Elevated Risk of Blood Clots in Lungs, Death in RA Patients on Higher Dose Tofacitinib
A 10 mg twice daily dose of tofacitinib (Xeljanz, Xeljanz XR, Pfizer) used in patients with rheumatoid arthritis increased the risk of blood clots in the lungs and death in a safety clinical trial.
A version of this article was originally published on Pharmacy Times.
Officials with the FDA have reported an increased risk of blood clots in the lungs and death in patients with rheumatoid arthritis (RA) who were treated with a 10 mg twice daily dose of tofacitinib (Xeljanz, Xeljanz XR, Pfizer) in a safety clinical trial.
According to the FDA, the higher dose of tofacitinib is only approved for patients with ulcerative colitis, and not for RA. However, when officials with the FDA first approved tofacitinib, they required a clinical trial among patients with RA to evaluate the risk of heart-related events, cancer, and opportunistic infections with the medicine at 2 doses (10 mg twice daily and 5 mg twice daily) in combination with methotrexate in comparison with a tumor necrosis factor (TNF) inhibitor. RA patients in the trial were required to be at least 50 years old and have at least 1 cardiovascular risk factor. During the most recent analysis of the trial, an external data safety monitoring committee found an increased occurrence of blood clots in the lungs and death in patients treated with tofacitinib 10 mg twice daily compared to patients treated with tofacitinib 5 mg twice daily or a TNF inhibitor.
Pfizer officials this week announced they are transitioning patients who were on the high 10 mg twice daily dose to the lower, currently approved dose of 5 mg twice daily. This trial will continue and is expected to be completed by the end of 2019.
Health care professionals should follow the recommendations in the tofacitinib prescribing information for the specific condition they are treating. FDA officials noted in a safety announcement that health care professionals should monitor patients for the signs and symptoms of pulmonary embolism, and advise them to seek medical attention immediately if they experience them.